Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2025, 6:44 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2025, 6:44 PM CDT (23:44 UTC)
- Expired
- Jul 15, 2025, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS53 KFSD 152344
SVRFSD
SDC011-077-160030-
/O.NEW.KFSD.SV.W.0166.250715T2344Z-250716T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
644 PM CDT Tue Jul 15 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Kingsbury County in east central South Dakota...
West central Brookings County in east central South Dakota...
* Until 730 PM CDT.
* At 644 PM CDT, severe thunderstorms were located along a line
extending from near Oakwood State Park to near Lake Preston to 6
miles northwest of Carthage, and are nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lake Thompson State Recreation Area, Arlington, Lake Preston,
Badger, and Hetland around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 9703 4419 9768 4420 9785 4430 9785
4447 9754 4452 9708
TIME...MOT...LOC 2344Z 276DEG 4KT 4446 9707 4435 9733 4424 9781
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers1 follow-up statement
053
WWUS53 KFSD 152359
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
659 PM CDT Tue Jul 15 2025
SDC011-077-160030-
/O.CON.KFSD.SV.W.0166.000000T0000Z-250716T0030Z/
Kingsbury SD-Brookings SD-
659 PM CDT Tue Jul 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL KINGSBURY AND WEST CENTRAL BROOKINGS COUNTIES...
At 658 PM CDT, severe thunderstorms were located along a line
extending from near Oakwood State Park to near Lake Preston to 6
miles northwest of Carthage, and are nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Thompson State Recreation Area, Arlington, Lake Preston and
Hetland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4428 9785 4444 9751 4450 9707 4434 9703
4419 9768 4420 9785
TIME...MOT...LOC 2358Z 276DEG 4KT 4446 9705 4435 9731 4424 9779
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:17 PM CDT, 27 minutes earlier. Its key messages:
- Scattered strong to severe storms continue this evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats.
- Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
- Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
- Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 6:17 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 617 PM CDT Tue Jul 15 2025 .KEY MESSAGES... - Scattered strong to severe storms continue this evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. - Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s. - Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances. - Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent). && .DISCUSSION... Issued at 255 PM CDT Tue Jul 15 2025 TODAY THROUGH TOMORROW: It's another hot and humid day across the area, with highs around 90 and dew points around 70. This will help set the stage for potential severe weather late this afternoon through tonight as cold front residing just to west of the area will begin to move through. Initial storm development will likely occur around the Missouri River Valley in central South Dakota around 21- 22Z and quickly grow into east-southeastward moving linear segments. The initial development will have 2000-3000 J/kg of MLCAPE and mid- level lapse rates around 7-7.5 C/km, supporting a threat for large hail up to ping pong ball in size. The only limiting factor to large hail development will be modest effective shear of 25-30 kts. As storms develop into linear segments, expect damaging wind gusts to take over as the main threat as DCAPE values exceeding 800 J/kg will exist ahead of the storms. However, the greatest instability will be pushed south of the area into central Nebraska as the storms move through, and thus, expect a weakening trend in the storms locally with eastern extent. Storms will reach the I-29 corridor around midnight and continue pushing eastward by early tomorrow morning. Lows tonight drop into the low-to-mid-60s. With the cold frontal passage and cloud cover lingering through the day Wednesday, expect much cooler temperatures for Wednesday afternoon. Highs will range from the upper-60s to low-70s north to the upper-70s south. Lingering showers will also be around through Wednesday afternoon. Thursday will be dominated by surface high pressure region- wide, resulting in dry conditions and a continuation of cooler temperatures from Wednesday. High pressure drifts eastward Thursday night into Friday, allowing for return southerly flow and increasing temperatures/moisture. Quick-moving minor waves within quasi-zonal flow aloft will interact with increasing instability and increase the chances for showers and thunderstorms, especially Friday night. At this time, 12Z GFS is very aggressive with mid-level warming, resulting in a stout thermal cap between 5-10 kft. If this holds, any convective activity would be elevated. For now, broad brush 20-60 NBM POPs seem reasonable. This weekend into early next week, quasi-zonal flow appears to give way to some synoptic ridging, although the degree to which this occurs varies widely between medium-range guidance. Overall impact will be to see gradually rising temperatures each day, such that a return to the low 90s is possible by Tuesday. Precipitation wise, weak waves topping the ridge will provide periodic chances for showers and storms, but lack of continuity precludes anything more than a 20-30 POP at this time, which is handled well by NBM guidance. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 612 PM CDT Tue Jul 15 2025 Main aviation concern will be thunderstorms working eastward through the evening hours. Current indications would suggest that a weakening trend is expected as these storms approach KFSD/KSUX but this will continue to be monitored. With the arrival, and behind the precip, MVFR conditions are expected and may persist well into Wednesday morning. Winds will also take on a more northerly direction with some gusts in the 20-25 kt range (higher in/near thunderstorms). && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Rogers/Samet AVIATION...Kalin
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 351 AM CDT Tue Jul 15 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-160900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 351 AM CDT Tue Jul 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are expected to form over central South Dakota this afternoon into the evening. Risks include hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy rainfall, and possibly a tornado or two. Rainfall totals of 1-2 inches are expected with isolated pockets of up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Lingering, light showers continue Wednesday morning, ending by afternoon. Cooler temperatures will prevail through the end of the week. The next chance for showers and thunderstorms comes Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 5:53 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
553 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 7 W Geddes 43.27N 98.85W
07/15/2025 M54 MPH Charles Mix SD Public
Personal weather station.
&&
JCLocal storm report, Jul 15, 6:09 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
609 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst Bonesteel 43.08N 98.95W
07/15/2025 E60 MPH Gregory SD Trained Spotter
&&
TRMLocal storm report, Jul 15, 6:12 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Gst 3 N Lake Andes 43.19N 98.54W
07/15/2025 M58 MPH Charles Mix SD Public
Personal weather station.
&&
JCLocal storm report, Jul 15, 6:32 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
632 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Tstm Wnd Gst 2 WSW Pickstown 43.05N 98.57W
07/15/2025 M61 MPH Gregory SD Dept of Highways
Mesonet station 244 SD RWIS Ft. Randall Dam.
&&
JCLocal storm report, Jul 15, 6:34 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
634 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail 4 W De Smet 44.39N 97.63W
07/15/2025 E1.00 Inch Kingsbury SD Trained Spotter
&&
TRMLocal storm report, Jul 15, 6:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
643 PM CDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Gst 3 S Corsica 43.38N 98.41W
07/15/2025 M77 MPH Douglas SD Mesonet
Mesonet station 304 SD RWIS Corsica.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 15, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
| Jul 15, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 41 min |
| Jul 15, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 47 min |
| Jul 15, 5:08 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 26 min |
| Jul 15, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jul 15, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 42 min |
| Jul 15, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 37 min |
| Jul 15, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 59 min |
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Jul 15, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more | 66 min |
| Jul 15, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.